Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 30, 2005, 12:54 PM CST for Iowa County, Lafayette County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 12:54 PM CST (18:54 UTC)
- Expired
- Mar 30, 2005, 1:45 PM CST
- In force
- 51 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 11:05 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 301854
SVRMKX
WIC049-065-301945-
/O.NEW.KMKX.SV.W.0017.050330T1854Z-050330T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1254 PM CST WED MAR 30 2005
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 145 PM CST
* AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MINERAL POINT...AND
MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DODGEVILLE AROUND 100 PM CST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4317 9027 4319 9026 4316 9020 4316 9010
4315 9009 4315 9006 4318 9003 4317 8986
4278 8985 4277 9028
$$
REM2 follow-up statements
000
WWUS53 KMKX 301903
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
102 PM CST WED MAR 30 2005
WIC049-065-301945-
/O.CON.KMKX.SV.W.0017.000000T0000Z-050330T1945Z/
IOWA-LAFAYETTE-
102 PM CST WED MAR 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CST FOR IOWA
AND LAFAYETTE COUNTIES...
AT 1255 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MINERAL
POINT...MOVING NORTHEAST AT 35 MPH.
AT 1245 PM CST...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL AT THE
INTERSECTION OF HIGHWAY 23 AND COUNTY HIGHWAY S...OR ABOUT 3 MILES
SOUTHEAST OF MINERAL POINT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDGEWAY BY 110 PM CST
BARNEVELD BY 120 PM CST
ARENA BY 130 PM CST
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4317 9027 4319 9026 4316 9020 4316 9010
4315 9009 4315 9006 4318 9003 4317 8986
4278 8985 4277 9028
$$
WOOD000
WWUS53 KMKX 301940
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 PM CST WED MAR 30 2005
WIC049-065-301948-
/O.CAN.KMKX.SV.W.0017.000000T0000Z-050330T1945Z/
IOWA-LAFAYETTE-
140 PM CST WED MAR 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR IOWA AND LAFAYETTE COUNTIES
HAS BEEN CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE WARNINGS FOR IOWA AND LAFAYETTE
COUNTIES HAVE MOVED OUT OF THOSE COUNTIES. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CST.
LAT...LON 4317 9027 4319 9026 4316 9020 4316 9010
4315 9009 4315 9006 4318 9003 4317 8986
4278 8985 4277 9028
$$
WOODWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:00 AM CST, 10 hours 54 minutes earlier.
Area forecast discussion, Mar 30, 2:00 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 AM CST WED MAR 30 2005 .DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL AS VERY STRONG MID LEVEL S/W ARRIVES LATER THIS AFTERNOON. STRONG SFC LOW PRES OVER KS PROGD TO MOVE NE INTO WCNTRL WI BY EARLY EVENING. MID LEVEL S/W SHOWING UP IMPRESSIVELY WELL ON WV IMAGERY OVER SW KS WITH DRY SLOT WRAPPING AROUND THE ERN PERIPHERY ATTM. S/W PROGD TO MOVE NE AS WELL...BUT BEGINS TO WEAKEN AS IT ENTERS THE GRT LKS REGION. INITIAL INTENSITY HELPED ALONG BY STRONG UPR JET COUPLING...BUT THIS FACTOR DISSIPATES DURING THE DAY AS THE TWO JET SEGMENTS SPLIT QUICKLY FROM EACH OTHER. OVERALL MID AND UPR LEVEL DIVERGENCE TO REMAIN STRONG AS S/W BECOMES NEGATIVELY TILTED DURING THE DAY. BY 00Z THU...H7-H5 OMEGA BLOSSOMS ACROSS THE FCST AREA. BACKING UP A BIT...THE CIRRUS SHIELD OVER THE REGION THIS MORNING SHOULD BEGIN TO CLEAR THE FCST AREA THIS MORNING AS THE DRY SLOT ARRIVES. TEMPS EXPECTED TO ROCKET INTO THE LOWER 70S MOST AREAS AS TEMPS OVERNIGHT HAVE HELD UP NICELY. SHOULD HAVE NO PROBLEM WITH WARM HIGHS TODAY GIVEN EVEN A LITTLE SUNSHINE. DWPNTS BEGINNING TO CLIMB UPSTREAM AND PROGS SHOWING NARROW CHANNEL OF MID 50 DWPNTS GETTING UP HERE IN SRLY FLOW AHEAD OF THE SFC LOW. GIVEN THE INCREASED SFC TEMPS AND WARMER DWPNTS...CAPES OF 1500J/KG EXPECTED. H5 TEMPS PROGD TO DROP TO -20C BY 00Z. 0 AND -20C LEVELS RELATIVELY LOW WHICH SUPPORTS GREATER HAIL THREAT. SFC WINDS LOOK LIKE THEY WILL BACK WITH THE ARRIVAL OF THE SFC LOW TO OUR WEST RESULTING IN GOOD SHEAR VALUES. WILL NEED TO KEEP A CLOSE EYE ON THE LAKE BREEZE BOUNDARY FOR POSSIBLE TORNADO SPIN-UPS. EHI NUMBERS IN THAT AREA CLIMB TO ABOUT 2. STRONG LOCALIZED LLV SHEAR AND HELICITY COULD BE PROBLEMATIC AS STORMS INTERACT WITH BOUNDARY. SPC HAS BROUGHT A MODERATE RISK OF SVR INTO THE SRN PORTION OF THE CWA WITH SLGT RISK ELSEWHERE. CAN/T ARGUE WITH THAT. COULD HAVE IT ALL THIS AFTERNOON... LARGE HAIL...STRONG WINDS...POSSIBLE TORNADO. WILL CARRRY SEVERE WORDING IN THE FCST THROUGH 03Z THU...OR EARLY EVENING. CDFNT DOESN/T SWEEP THROUGH UNTIL THURSDAY MORNING. TYPICAL WRAP AROUND STUFF FOR THUR WITH H8 TEMPS DROPPING TO ABOUT -2 TO -4C. SHOULD BE CLOUDY AND RATHER RAW ON THURSDAY. CLEARING ARRIVES BY FRIDAY AS RIDGE LEANS IN. RIGHT NOW WEEKEND LOOKING GRADUALLY WARMER WITH MIX OF CLOUDS AND SUN. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE DAVIS
Hazardous weather outlook, Mar 30, 12:00 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1200 PM CST WED MAR 30 2005 WIZ046-047-051-052-056>060-062>072-311100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1200 PM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 65 MPH...LARGE HAIL UP TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES. AREAS ALONG AND WEST OF INTERSTATE 90 ARE EXPECTED TO SEE THE MOST INTENSE STORMS BEFORE 400 PM CST. THE SEVERE THUNDERSTORMS WILL THEN SPREAD EAST OF INTERSTATE 90 BETWEEN 300 AND 400 PM CST...AND MAY PERSIST ACROSS SOUTHEAST WISCONSIN AND LAKE MICHIGAN WATERS THROUGH 900 PM CST. WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER LEVELS...AND A POTENT SURFACE LOW MOVING FROM IOWA INTO WESTERN WISCONSIN...WILL PRODUCE SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS SOUTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. EISE
In the hours before
Special weather statement, Mar 30, 11:38 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1138 AM CST WED MAR 30 2005 WIZ046-047-051-052-056>060-062>072-301830- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1138 AM CST WED MAR 30 2005 ...TORNADO WATCH IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN UNTIL 4 PM CST... LOOK FOR SCATTERED THUNDERSTORMS TO MOVE INTO LAFAYETTE AND IOWA COUNTIES BY EARLY AFTERNOON. ONE CLUSTER OF THUNDERSTORMS WILL AFFECT A LEAD MINE...TO DARLINGTON LINE BY 1 PM. IT WILL EVENTUALLY REACH A BELMONT...TO MINERAL POINT LINE BY 130 PM. THESE THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND ISOLATED LIGHTNING STRIKES. MORE THUNDERSTORMS WILL DEVELOP AND AFFECT SOUTH CENTRAL WISCONSIN LATER THIS AFTERNOON...SOME OF WHICH MAY BECOME SEVERE. WOOD
Local storm report, Mar 30, 12:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1234 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 5 W DARLINGTON 42.68N 90.22W
03/30/2005 0.50 INCH LAFAYETTE WI LAW ENFORCEMENT
EVENT OCCURRED AT INTERSECTION OF HWYS 81 AND CO. RD. U.
5 MILES WEST OF DARLINGTON.
&&
DHANSINGLocal storm report, Mar 30, 12:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1238 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 5 W DARLINGTON 42.68N 90.22W
03/30/2005 0.75 INCH LAFAYETTE WI LAW ENFORCEMENT
EVENT OCCURRED AT INTERSECTION OF HWY. 81 AND CO. HWY 0
5.5 MILES WEST OF DARLINGTON
&&
BHAHNThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:11 PM CST | Severe Thunderstorm Warning | MKX | Lafayette | 49 min |
| Mar 30, 1:08 PM CST | Severe Thunderstorm Warning | MKX | Dane | 52 min |
| Mar 30, 1:53 PM CST | Severe Thunderstorm Warning | MKX | Columbia, Dane | 52 min |
| Mar 30, 1:58 PM CST | Tornado Warning | MKX | Dane | 32 min |
| Mar 30, 2:20 PM CST | Tornado Warning | MKX | Columbia, Dane | 40 min |
| Mar 30, 2:48 PM CST | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 42 min |
| Mar 30, 2:50 PM CST | Tornado Warning | MKX | Columbia, Dane | 25 min |
| Mar 30, 3:01 PM CST | Tornado Warning | MKX | Columbia, Dodge | 44 min |
| Mar 30, 3:24 PM CST | Severe Thunderstorm Warning | MKX | Fond du Lac | 51 min |
| Mar 30, 3:40 PM CST | Severe Thunderstorm Warning | MKX | Dodge | 50 min |
| Mar 30, 3:47 PM CST | Tornado Warning | MKX | Dodge | 28 min |
| Mar 30, 4:14 PM CST | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 31 min |
| Mar 30, 4:31 PM CST | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 44 min |
| Mar 30, 4:33 PM CST | Severe Thunderstorm Warning | MKX | Jefferson | 27 min |
| Mar 30, 5:00 PM CST | Tornado Warning | MKX | Fond du Lac | 45 min |
| Mar 30, 5:41 PM CST | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan | 40 min |
| Mar 30, 5:55 PM CST | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.